DEA: Animal tranquilizer mixed with fentanyl leading to more overdoses
WICHITA, Kan. (KWCH) - A strong warning from the DEA comes with a potentially lethal mix leading to more overdoes. The combination consists of fentanyl and xylazine, a large-animal tranquilizer often called “tranq,”
Last year, the DEA reported seizing the mixture in 48 states. xylazine isn’t approved for human use, and while it has heavy sedative effects of an opioid, it is not an opioid. Southwest Kansas veterinarian and horse owner Dr. Libby Farney discussed the dangers of xylazine to humans. When injected, she stressed the high risk of respiratory failure and the virtual ineffectiveness of Narcan.
“xylazine on its own can cause respiratory failure. If you add something that also can cause respiratory failure, even if you give Narcan, you only reversed half of the equation,” Dr. Farney said. “You still have another drug in the system causing respiratory failure.”
People who inject drug mixtures containing xylazine could also develop severe necrotic skin wounds that could led to tissue death and amputation.
Data from the DEA shows xylazine-positive overdose deaths increasing in all regions of the U.S. from 2020 to 2021.
“From 2020 to 2021, these deaths surged 103% in the Northeast, 516% in the Midwest, and 750% in the West, skyrocketing 1,127% in the South. But since xylazine is not currently included with the CDC’s reporting of national statistics on fatal overdoses, it is very likely that the prevalence of the drug is widely underestimated,” the DEA said in a report on “tranq.”
Copyright 2023 KWCH. All rights reserved. To report a correction or typo, please email email@example.com